[Skip to Content]
[Skip to Content Landing]
Article
July 14, 1989

Desipramine Isn't When It's Disopyramide

Author Affiliations

Rockville, Md

Rockville, Md

JAMA. 1989;262(2):210. doi:10.1001/jama.1989.03430020052025

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Pitfalls in medication dispensing are demonstrated by the following case.

Report of a Case.—  A 33-year-old businesswoman had been taking tricyclic medication since 1980 for treatment of chronic fatigue and slow morning wakening. She was doing well while taking desipramine, 200 mg daily, when seen in December 1987. She returned 3 1/2 months later, however, complaining of severe sleep disturbance reminiscent of her symptoms before using tricyclics. She also complained of depression and unusual weight gains and losses. Laboratory evaluation revealed a normal blood cell count and chemistry values, but her desipramine level was zero.When informed of this, the patient looked at her desipramine bottle and noted that it was labeled "Norpace 100 mg" (disopyramide). Because she had received both Norpramin (desipramine, Merrell Dow) and Pertofrane (desipramine, Rorer) on her generically written prescriptions in the past, she assumed that Norpace was another generic form of desipramine.

×